Call Us Today! 432-614-9525

Medications that cause hearing loss and other side effects.

Medications that harm your ears are surprisingly widespread. From popular pain medicine to tinnitus medication, here’s the low-down on drugs that affect your hearing for better or for worse.

Medicines Can Affect Your Ears

The US accounts for about half of the $500 billion dollar pharmaceutical industry. Do take over-the-counter medications on a regular basis? Or perhaps your doctor has prescribed you with some kind of medication. It frequently will happen that people neglect the warnings that come along with virtually all medications because they think they won’t be affected. So it’s important to point out that some medications raise the chance of hearing loss. Some medications can, on the plus side, assist your hearing, like tinnitus medication. But how do you know which medicines are ok and which ones are the medications will be hazardous? But if you get prescribed with a medication that is known to lead to hearing loss, what can you do? Here’s the long and short on medications.

1. Over-the-Counter Painkillers That Harm Your Hearing

Most people are surprised to find out that medicine they take so casually could cause hearing loss. Experts looked at the kind of painkillers, frequency and duration along with hearing loss frequency. This link is supported by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something surprising. Ongoing, regular use of over-the-counter pain relievers damages hearing. Regular use is defined as 2 or more times a week. People who have chronic pain often take these kinds of medicines at least this frequently. Taking too much aspirin at once could result in temporary loss of hearing, which could become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were managing chronic pain with this drug. Just for the record, prescription painkillers are just as bad. Hearing loss might be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

It’s not clear specifically what causes this hearing loss. The nerves of the inner ear that detect sound could be destroyed by the reduction of blood flow possibly triggered by these medications. That’s the reason why loss of hearing might be the consequence of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

Most antibiotics are probably reasonably safe when used as directed and you’re not allergic. But certain types of antibiotic might increase the danger of hearing loss: Aminoglycoside. Human studies haven’t yet come up with reliable data because they are in their initial stages. But there absolutely seem to be a few individuals who have noticed hearing loss after taking these drugs. It’s convincing enough to see the outcomes of the animal testing. The medical community thinks there could be something to be concerned about. Every time mice take these antibiotics, they ultimately lose their hearing. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Certain other respiratory diseases

More chronic conditions are treated over a longer duration with these. Until not too long ago, Neomycin was actually a very widespread antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. More research is required to identify why certain antibiotics may contribute to hearing loss. It seems that they may cause inflammation in the inner ear that creates long-term damage.

3. How Your Ears Are Affected by Quinine

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between quinine use and hearing loss aren’t that well-known. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing May be Damaged by Chemo Drugs

You understand there will be side effects when going through chemo. Doctors are loading the body with toxins in an effort to kill cancer cells. Healthy cells and cancer are usually indistinguishable by these toxins. These drugs are being looked at:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. You might want to talk with your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you may want to let us know what your personal situation is and discover if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

In an effort to regulate fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when attempting to regulate the problem with medication. This can lead to swelling when salt vs water ratios get out of balance. Even though it’s usually temporary, this can cause hearing loss. But hearing loss could become permanent if this imbalance is allowed to continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) may make the permanent damage much worse. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor regarding any side effects that may occur in combination with other medications you’re using.

If You Are Using Medications That Cause Loss of Hearing What Can You do?

You should speak with your doctor before you discontinue taking any medications they have prescribed. Note all of the drugs you use and then consult your doctor. If your doctor has put you on any of these medications that cause loss of hearing, ask if there are alternatives that could reduce risk. You can also make lifestyle changes to lessen your need for medications. In some cases, slight changes to your diet and exercise plan can give you a healthier life. Your immune system can be strengthened while pain and water retention can also be minimized with these alterations. You should make an appointment to get your hearing checked as soon as possible specifically if you are taking any ototoxic medication. Hearing loss can progress very slowly, which makes it less perceptible at first. But make no mistake: it can impact your happiness and health in ways you might not recognize, and catching it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today